Setting your location helps us to show you nearby providers and locations based on your healthcare needs.
Your Location is set to Change My Location
Cone Health wants to help you get well and stay well. This section provides tools and information to achieve good health and maintain your well-being.
Learn what community resources are available to help you get well and stay well.
View health and wellness news you can use from Cone Health providers on
View Advanced Search OptionsView All Doctors
View All Locations
Home > Patient & Family Resources > Health Library > Allergic Reaction to Tattoo Dye
Committed to Safety: As we resume services, we are taking all necessary precautions to keep you safe while we care for you. Please note that visitor restrictions remain in place. Get more information on COVID-19.
Allergic reactions to tattoo dye are rare. The various colors in a tattoo are made from different materials. For example, the red color comes from mercury, the green from chromium, the yellow from cadmium, and the blue from cobalt. Allergic reactions to red dyes occur more often than allergic reactions to other colors.
Allergies are an overreaction of the immune system. An allergic reaction can range from mild and annoying to sudden and life-threatening. Allergic reactions do not always occur the first time you are exposed to the dye. For example, if you have had 3 or 4 tattoos without any problems, you could have an allergic reaction to the dye the next time you have a tattoo. Each time you have a tattoo, you must watch for signs of an allergy and get help based on the severity of your reaction.
An allergic reaction can be local and produce swelling, itching, or hives in the area of contact with the allergen. Local reactions can usually be handled at home and are not life-threatening. Hives can be minor, or they can be the first sign of a life-threatening allergic reaction (anaphylaxis).
Sometimes a local allergic reaction can be the start of a more serious whole-body reaction to the allergen. More serious reactions can include nausea or vomiting, swelling of the throat, wheezing, or problems breathing. Blood vessels can be involved and cause a circulatory collapse (anaphylaxis).
Current as of: June 26, 2019
Author: Healthwise StaffMedical Review: William H. Blahd, Jr., MD, FACEP - Emergency MedicineAdam Husney, MD - Family MedicineKathleen Romito, MD - Family Medicine
Current as of: June 26, 2019
Author: Healthwise Staff
Medical Review:William H. Blahd, Jr., MD, FACEP - Emergency Medicine & Adam Husney, MD - Family Medicine & Kathleen Romito, MD - Family Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2020 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Subscribe to our Wellness Matters e-newsletter, a monthly snapshot of the some of great wellness content from Cone Health providers.